Clinicopathologic and Immunohistochemical Features of Enfortumab Vedotin‐Induced Cutaneous Toxicity

Read full text
Authors: Federico Repetto, Soma Jobbagy, E. Lee, Eleanor E. Russell‐Goldman, Mai P. Hoang, May P. Chan, Yevgeniy R. Semenov, Rosalynn M. Nazarian
Cited by: 3
References: 17

Abstract

BACKGROUND: Enfortumab vedotin (EV) frequently causes cutaneous eruptions that can mimic erythema multiforme and Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN), complicating management decisions. OBJECTIVE: The aim of this study was to define reproducible clinicopathologic patterns and evaluate immunohistochemical markers that distinguish EV-induced cutaneous toxicity (EVICT) eruptions from histologic mimics. METHODS: This retrospective case series included nineteen patients receiving EV (twenty-four biopsies), compared with ten controls (erythema multiforme or SJS/TEN). Blinded review assessed histologic patterns and immunohistochemistry for immunoglobulin G (IgG), Nectin-4, and cytotoxic T-cells. RESULTS: All cases showed interface dermatitis fitting one of four patterns: classic vacuolar, cytotoxic with epidermal dysmaturation, necrolytic SJS/TEN-like, or spongiotic interface. Epidermal "ring" mitoses were frequent in EV-related biopsies and absent in controls. Intercellular IgG staining occurred in 83% of EV cases versus 20% of controls, yielding an area under the curve of 0.86; any intercellular staining provided 82% sensitivity and 80% specificity, while moderate or strong staining achieved 100% specificity. Cytotoxic T-cell density and Nectin-4 expression did not reliably discriminate groups. LIMITATIONS: Retrospective design, modest sample size, and potential confounding by concomitant therapies. CONCLUSION: Intercellular IgG on routine immunohistochemistry, together with characteristic "ring" mitoses, provides a practical framework to identify enfortumab vedotin-associated eruptions and differentiate them from erythema multiforme and SJS/TEN.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Chemotherapy-related skin toxicity Cutaneous lymphoproliferative disorders research

Publication details

Journal / source
International Journal of Dermatology
Publisher
Wiley
Volume
65
Issue
9
Pages
1882–1890
Publication date
15 January 2026
Language
EN